Vyvanse is a potent prescription stimulant drug used to treat attention-deficit hyperactivity disorder (ADHD). It is in the same class of drugs as Adderall and Ritalin and is highly effective when used in therapeutic doses. Those with ADHD describe relief from their symptoms when used as prescribed. However, when a drug like Vyvanse is misused or abused, it can become addictive and lead to severe consequences, including addiction. Some people report snorting the drug or using it in higher doses and taking advantage of its effects, but can you inject Vyvanse?
With such a staggering figure of children battling ADHD, it shouldn’t come as a surprise that some fall victim to addiction. However, most of those who become addicted to prescription stimulant drugs don’t have the condition and admit they received the drug from friends with a prescription who didn’t need it. The U.S. Centers for Disease Control and Prevention (CDC) estimates that the number of children diagnosed with ADHD is 6.1 million. Boys are more likely to be diagnosed (12.9 percent) than girls (5.6 percent), but that’s because girls exhibit symptoms differently, making the condition harder to diagnose.
ADHD isn’t a condition that only affects children. The disorder affects an estimated 2.8 percent of adults. Many were misdiagnosed as children or never received a formal diagnosis from a doctor. The prevalence of the condition in adults had reportedly doubled in the past decade. It has led to a lot more stimulant prescriptions like Vyvanse reaching the street. While most of those who have a prescription won’t abuse it, some will. Even worse, some will share their medication with others leading to misuse and abuse. It could even lead to injecting a drug like Vyvanse. It’s vital to know the dangers of shooting stimulants and how they can impact your life.
Developing an addiction to a prescription drug is a unique issue in and of itself. The individual using the medicine may see no problem with their abuse because a doctor prescribed it for a specific purpose. For that reason, learning about the signs and understanding the dangers of shooting stimulants can help you.
Side Effects of Injecting Vyvanse
If a doctor has prescribed Vyvanse for your use, they’ve determined that the benefit to you is greater than the risk of its side effects. Most of those who use this medication will not have severe side effects. However, it’s always something you should look out for, especially if you’re misusing the drug and using it in higher doses than they intended for you. As a stimulant drug, Vyvanse could raise your blood pressure. You should always report any side effects to your doctor.
Other side effects of Vyvanse use include the following:
- Stomach/abdominal pain
- Dry mouth
- Inability to fall asleep
- Loss of appetite
- Weight loss
If you encounter any of the following severe side effects of Vyvanse, contact your doctor right away.
- Blurred vision
- Fast/pounding/irregular heartbeat
- Mood swings
- Abnormal thoughts or behavior
- Uncontrolled muscle twitching
- Uncontrolled shaking
- Signs of blood flow issues in your fingers or toes, including numbness, coldness, or skin color changes
- Unusual wounds on your fingers or toes
- Suicidal thoughts
- Changes in your sexual ability or interest
- Weight loss
- Frequent or prolonged erections in men
- Swollen ankles
- Extreme tiredness
- Shortness of breath
Misusing Vyvanse can also increase the chances of developing serotonin syndrome. The risk can also increase if you’re using other drugs that increase your serotonin.
Does Shooting Vyvanse Cause a More Intense High?
Stimulants like Vyvanse affect various neurotransmitters in our brains. However, one in particular—dopamine—produces a high when abused. When a person uses Vyvanse as prescribed, it triggers a steady flow of dopamine release. When the drug is injected, dopamine levels can rise much faster and at higher levels, leading to a quicker and more intense high. One primary difference between Vyvanse and other drugs is that it’s a prodrug stimulant.
When the drug is ingested orally, serum enzymes must process it to activate its effects once it’s absorbed into the blood. This process can take quite a while. For those seeking an immediate onset of effects, they’ll look to bypass the process by opening the capsule and injecting the powder. As you can imagine, this is extremely dangerous. Attempting to shoot Vyvanse will only lead to physical harm. You should avoid this at all costs.
If you’ve reached a point where you feel the need to inject Vyvanse because the drug isn’t having the same effects as it once did, it means you need to seek professional addiction treatment. Fortunately, the professionals at Arete Recovery can help you overcome this affliction and will assist you in gaining control back over your life.
Can Injecting Vyvanse Cause An Overdose?
The short answer is yes; injecting Vyvanse can cause an overdose. When you take Vyvanse as prescribed, the risk of overdose is low because you start with a small dose of the drug, which is gradually increased. However, when you shoot Vyvanse, you’ll start with a high amount of Vyvanse. Whether it’s with or without medical need, your odds of overdosing are greater.
The most common symptoms of a Vyvanse overdose to look out for include the following:
- Dizziness and fainting
- Hostile mood and behavior
- Severe panic and anxiety
- Signs of psychosis, including hallucinations or delirium
- Higher body temperature
- Severe nausea and vomiting
- Profuse sweating
- Hypertensive crisis
- Tachycardia or a dangerously elevated heart rate
- Loss of consciousness
- Significant problems with breathing – the inability to breathe at all
- Cardiac arrest
It’s obvious that abusing stimulant medications like Vyvanse poses immediate dangers. According to information the Substance Abuse and Mental Health Services Administration (SAMHSA) highlights, emergency room visits related to prescription ADHD medications doubled from 13,000 in 2005 to a staggering 31,000 in 2010. More than 11,000 of these people went to the ER for treatment from the use of stimulants—others required treatment for using stimulants along with other drugs like alcohol. Using Vyvanse with Xanax or alcohol puts you at greater risk of overdosing.
Signs of Vyvanse Addiction
No matter what prescription a doctor writes for you, one of the potential side effects is addiction. However, the risk of abuse and addiction will vary from one medication to another. Vyvanse was made with unique chemical properties with the hope of minimizing abuse. However, it still poses a risk to those who misuse it. Vyvanse is a Schedule II controlled substance in the U.S., meaning the risk of severe psychological or physical dependence is possible.
Addiction is characterized by behavioral changes in the individual. These are observable by individuals around the user as their condition will deteriorate rapidly. Addiction is the compulsive use of a substance despite the inherent dangers it may cause. A person who’s addicted to Vyvanse will do any of the following:
- Use higher doses of the prescription medication than the doctor intended
- Spend extra time, effort, and money to get and use the drug
- Struggle to reduce use or stop using Vyvanse altogether
- Experience deteriorating relationships and increased conflict with loved ones
- Have a noticeable reduction in performance with tasks at work, home, or at school
- Show unusual and unexpected mood changes
Those injecting a drug like Vyvanse will also be sloppy, meaning they’ll leave their paraphernalia around for someone to find. If you find a powdery substance or discarded capsules around their space, needles, spoons, or lighters, it could indicate they’re injecting Vyvanse or another drug. A person addicted to Vyvanse will also experience physical damage to their body, such as track marks on their arms. If this is the case, they might always wear long sleeves to hide them, even if it’s the middle of summer and extremely hot.
If you’ve reached the point where you feel the need to inject the drug, you must immediately check yourself into medical detox and begin your journey toward recovery. Overcoming Vyvanse addiction is possible. However, denying you have a problem will only cause it to linger, leading to the potential for a deadly overdose.